The Neumann Problem on Ellipsoids

Sheldon Axler and Peter J. Shin

This paper was published in the Journal of Applied Mathematics and Computing 57 (2018), 261-278.

Abstract: The Neumann problem on an ellipsoid in Rn asks for a function harmonic inside the ellipsoid whose normal derivative is some specified function on the ellipsoid. We solve this problem when the specified function on the ellipsoid is a normalized polynomial (a polynomial divided by the norm of the normal vector arising from the definition of the ellipsoid). Specifically, we give a necessary and sufficient condition for a solution to exist, and we show that if a solution exists then it is a polynomial whose degree is at most the degree of the polynomial giving the specified function. Furthermore, we give an algorithm for computing this solution. We also solve the corresponding generalized Neumann problem and give an algorithm for computing its solution.

To obtain the paper, click on your choice below.

To learn about a Mathematica package for solving Neumann problems on ellipsoids using the algorithms described in this paper, click below.